Heavy Snow, Rush
- When
- February 12, 12:00 PM CST to 10:00 PM CST
- Where
- Rush forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Six inches of snow fell in Alexander.
Snow began to fall across a slice of southwest Kansas Sunday evening, February 11th, and continued to fall along an elevated baroclinic zone until almost midnight Monday night, February 12th. 3 inches of snow had fallen from near Johnson to La Crosse.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Snow began to fall across a slice of southwest Kansas Sunday evening, February 11th, and continued to fall along an elevated baroclinic zone until almost midnight Monday night, February 12th. Before it ended, a 20 to 40 mile wide swath of 2 to 5.3 inches of snow had fallen from near Johnson to La Crosse. The highest amount of snowfall reported was 5.3 inches just east of La Crosse. Other higher amounts reported included 5 inches of snow at 1 mile east of Alexander, just east-northeast of Garden City and also at the east edge of Jetmore. Additionally, 4.0 inches was reported 16 miles northwest of Garden City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 12, 3:58 AM CST, 8 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 AM CST MON FEB 12 2007 .DAYS 1-2... FORECAST CHALLENGE IS THE ONGOING WINTRY WEATHER AND ASSOCIATED HEADLINES FOR TODAY INTO THIS EVENING. UA ANALYSIS AT 300 MB SHOWED A SUBTROPICAL JET MAX NOSING INTO NORTHWEST MEXICO WHILE FARTHER NORTH, A NORTHERN BRANCH JET EXTENDED ESE ACROSS THE GREAT LAKES REGION. AT 500 MB, A SHORTWAVE TROUGH WAS LOCATED ALONG THE CA/AZ BORDER AND MOVING EAST. IN THE LOWER LEVELS, A BAROCLINIC ZONE AT THE 850 MB LEVEL EXTENDED FROM WYOMING ACROSS WESTERN KANSAS INTO WESTERN OKLAHOMA. AT THE SURFACE, A LOW PRESSURE CENTER WAS DEVELOPING OVER THE WESTERN OK PANHANDLE WITH A BOUNDARY EXTENDING EAST FROM THE LOW. RADAR MOSAIC SHOWED A BROAD AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST OKLAHOMA APPARENTLY RESULTING IN AN AREAS OF LOW LEVEL WARM MOIST ADVECTION COUPLED WITH A POSSIBLE WEAK VORT MAX LIFTING OUT THROUGH THAT AREA. DENSE FOG HAD DEVELOPED OVER MUCH OF SOUTHWEST KANSAS AROUND AND AFTER MIDNIGHT. TEMPERATURES EARLY THIS MORNING WERE GENERALLY ABOVE FREEZING BY A FEW DEGREES IN MOST AREAS EXCEPT TOWARD THE COLORADO BORDER WHERE IT WAS RIGHT AROUND FREEZING. MODEL SOUNDINGS START OUT THIS MORNING WITH A DRY LAYER IN THE 800-600 MB LAYER BUT BECOME PRETTY MUCH SATURATED BY 18Z. THERMAL PROFILES ARE BORDERLINE FOR SOME FREEZING PRECIP OVER THE NORTHWESTERN CWA BY 18Z AND THEN COOL TO BELOW FREEZING THROUGH THE COLUMN THIS AFTERNOON AS THE UPPER WAVE APPROACHES AND THE SURFACE LOW MOVES OUT. THE GOING FORECAST LOOKS PRETTY REASONABLE IN THIS REGARD AND WILL GENERALLY LEAVE AS IS. HOWEVER, THINK THAT THE DENSE FOG WILL HANG ON THROUGH MUCH OF THE MORNING GIVEN THE LOW LEVEL MOIST ADVECTION. WILL TWEAK THE NPW TO REFLECT THIS. SNOW WILL BE SPREADING SOUTHEAST ACROSS THE CWA THIS AFTERNOON AS COLDER AIR MOVES IN. WILL LEAVE THE GOING WINTER WEATHER ADVISORY IN PLACE AS WELL. LATEST MODEL SNOWFALL ACCUMULATIONS SHOW THE POTENTIAL FOR MAX SNOWFALL AMOUNTS OF 2-4 INCHES. THE SNOW SHOULD COME TO AN END OVER MUCH OF THE CWA BY 00Z BUT WILL LINGER FOR A FEW HOURS IN THE EAST BEFORE THE UPPER WAVE MOVES EAST OF THE AREA. .DAYS 3-7... THE GOING EXTENDED FORECAST IS IN GOOD SHAPE OVERALL AND MADE VERY FEW OF ANY CHANGES. THE REASONING FROM PREVIOUS FORECASTS REGARDING SNOW CHANCES AND LOCATION ON WEDNESDAY STILL SEEMS VALID AND THE GRIDS REFLECT IT WELL. SUBSIDENCE FROM THE DIVING NORTHERN STREAM WAVE AND BUILDING SURFACE HIGH PRESSURE IN THE PLAINS WILL LIMIT THE EASTWARD EXTENT OF THE PRECIP INTO SOUTHWEST KANSAS TO PLACES LIKE EHA AND LBL. I TWEAKED THE GOING MAXES FOR WEDNESDAY, LOWERING THEM A BIT IN THE WEST WHERE CLOUD COVER AND LIGHT PRECIP WILL HINDER THE DIURNAL WARM UP EVEN MORE. 850MB TEMPS OF -12 TO -14C AND POOR LOW LEVEL LAPSE RATES IN THE ARCTIC AIR YIELD ONLY MID TEENS FOR HIGHS OVER MUCH OF THE CWA. THE 00Z RUNS OF THE GFS/ECMWF ARE A BIT SLOWER WARMING THINGS UP ON THURSDAY THAN THEY WERE YESTERDAY SO I TRENDED THE HIGHS BACK A COUPLE DEGREES OVER THE EASTERN 2/3RDS OF THE CWA. THE MODELS SHOW THE WARM DOWNSLOPE PLUME MOVING OUT INTO THE PLAINS ON FRIDAY AHEAD OF A DIGGING SHORTWAVE TROF AND ASSOCIATED COLD FRONT OVER THE MIDWEST. WENT A FEW DEGREES ABOVE THE GUIDANCE IN GENERAL, RANGING FROM THE LOW 40S OVER THE GLACIER TO THE LOW 50S ACROSS THE SOUTHEAST HALF OF THE CWA. && .AVIATION... VLIFR CONDITIONS ARE WIDESPREAD ACROSS THE CWA THIS MORNING ON THE NORTH SIDE OF AN AREA OF LOW PRESSURE NEAR SPRINGFIELD AND ATTENDANT WARM FRONT THAT STRETCHES EAST SOUTHEAST FROM THE LOW SOUTH OF THE OKLAHOMA BORDER. THE CURRENT THINKING IS THAT THE DENSE FOG SHOULD HANG AROUND ALL MORNING UNTIL THE PRECIP ARRIVES BY AROUND 18Z. LIFR/IFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE PERIOD WITH THE PRECIP AND LOW CIGS. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 16 21 9 / 90 80 10 10 GCK 38 14 20 9 / 90 80 10 10 EHA 41 16 25 12 / 70 60 10 30 LBL 43 17 24 12 / 80 60 10 10 HYS 34 13 18 6 / 90 80 10 0 P28 45 21 23 11 / 90 90 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR KSZ030-031-045-046-063>065-074>078. DENSE FOG ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR KSZ030- 031-043>046-061>066-074>081-084>090. WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ043-044-061-062. && FN02/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 513 AM CST MON FEB 12 2007 KSZ030-031-043>046-061>066-074>081-084>090-131100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 513 AM CST MON FEB 12 2007 /413 AM MST MON FEB 12 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD DENSE FOG EARLY THIS MORNING WILL GRADUALLY DISPERSE AS RAIN DEVELOPS. SOME FREEZING RAIN COULD DEVELOP WHERE TEMPERATURES ARE AT OR BELOW FREEZING. THE RAIN AND FREEZING RAIN WILL MIX WITH AND CHANGE TO SNOW THIS AFTERNOON. THE SNOW WILL TAPER OFF FROM WEST TO EAST ACROSS SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. SNOWFALL AMOUNTS OF TWO TO FOUR INCHES WILL BE POSSIBLE GENERALLY NORTH OF A LINE FROM JOHNSON TO DODGE CITY AND LARNED. SOME LOCALLY HEAVIER SNOWFALL AMOUNTS UP TO 4 TO 6 INCHES COULD OCCUR IN AREAS NORTH OF HIGHWAY 156 FROM JETMORE TO LARNED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR SNOW ON WEDNESDAY GENERALLY WEST OF GARDEN AND LIBERAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR SNOW ACCUMULATION REPORTS LATER THIS AFTERNOON AND EVENING. GERARD
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
Six inches of snow fell in Alexander.
Six inches of snow fell in Loretta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18425, 18426.